3 statin side effects that affect your nose – including bleeding

Statins are a popular drug prescribed to help lower cholesterol in a person’s body, therefore reducing their risk of a heart attack or stroke.

The drug is said to be one of the most widely prescribed medications globally.

Statins typically cause mild side effects, if any, but these drugs can, very rarely, cause significant or life-threatening effects.

Despite the drug’s effectiveness, however, some patients have reported a number of unusual side effects.

Muscle pain and aches remain the most common side effect, but there are a number of symptoms also reported affecting a person’s nose or nasal cavities.

Statins work in two ways.

First, they stop the production of cholesterol in your body.

Second, they help your body reabsorb the cholesterol that has built plaques in your artery walls.

This reduces your risk of blood vessel blockages.

Common statin side effects include:

  • A headache
  • Belching or excessive gas
  • Constipation
  • Croaky voice or hoarseness
  • Difficulty sleeping
  • Heartburn, indigestion, nausea or stomach discomfort
  • Lower back or side pain, tenderness around the eyes or cheekbones
  • Slight muscle pain
  • Sweating.

The NHS highlights others than the main statins side effects. For example, “more than one in 100 people” experience nosebleeds because of statins, it says.

According to Drugs.com, the medication may also lead nasal congestion or stuffiness, or a runny nose.

These side effects are described as flu-like symptoms.

What to avoid when taking statins
You should avoid grapefruit juice while on statins, studies have shown.

“Grapefruit juice increases blood levels of atorvastatin, lovastatin, and simvastatin, which actually increases the effectiveness of these drugs, but may also increase the risk of side effects,” added Drugs.com.

It continued: “The manufacturer’s advice is to avoid drinking grapefruit juice while taking statins.

“Always consult with your physician or pharmacist before adjusting the dosage or taking any other medication, including over-the-counter or prescription drugs, herbal supplements, or vitamins.”